Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Newport/Morehead City, NC

August 21, 2018Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 21, 2018, 3:26 PM EDT for Dare County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2018, 3:26 PM EDT (19:26 UTC)
Expired
Aug 21, 2018, 4:00 PM EDT
In force
34 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dare County, NC

The radar

The Norfolk radar (KAKQ), 157 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:31 PM EDTMARINE TSTM WIND 452 S Manteo, NCWXFLOW SITE IN THE CROATAN SOUND OBSERVED A 40 KNOT MARINE THUNDERSTORM WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2074 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS52 KMHX 211926
SVRMHX
NCC055-212000-
/O.NEW.KMHX.SV.W.0029.180821T1926Z-180821T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
326 PM EDT TUE AUG 21 2018

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dare County in eastern North Carolina...

* Until 400 PM EDT.

* At 325 PM EDT, severe thunderstorms were located along a line
  extending from near Southern Shores to near Wanchese, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kill Devil Hills, Stumpy Point, Southern Shores, Manns Harbor, Nags
  Head, Manteo, Colington, Whalebone, Duck Coe Pier, Jockeys Ridge
  State Park, Roanoke Island Festival Park, Wright Brothers National
  Monument, Nags Head Fishing Pier, Avalon Pier, Wanchese, Bodie
  Island Lighthouse and Outer Banks Fishing Pier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3586 7545 3565 7575 3608 7582 3607 7580
      3608 7579 3609 7574 3612 7575 3613 7575
      3611 7574 3614 7575 3618 7576 3622 7572
      3622 7558 3596 7545
TIME...MOT...LOC 1925Z 219DEG 41KT 3609 7575 3579 7567 

HAIL...<.75IN
WIND...60MPH
 
$$

5
1 follow-up statement
765 
WWUS52 KMHX 211936
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
336 PM EDT TUE AUG 21 2018

NCC055-212000-
/O.CON.KMHX.SV.W.0029.000000T0000Z-180821T2000Z/
Dare NC-
336 PM EDT TUE AUG 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN DARE COUNTY...

At 336 PM EDT, severe thunderstorms were located along a line
extending from near Duck Coe Pier to Outer Banks Fishing Pier, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Manteo, Colington,
Whalebone, Duck Coe Pier, Jockeys Ridge State Park, Roanoke Island
Festival Park, Wright Brothers National Monument, Nags Head Fishing
Pier, Avalon Pier, Wanchese, Bodie Island Lighthouse and Outer Banks
Fishing Pier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3586 7545 3574 7567 3608 7582 3607 7580
      3608 7579 3609 7574 3612 7575 3613 7575
      3611 7574 3614 7575 3618 7576 3622 7572
      3622 7558 3595 7545
TIME...MOT...LOC 1936Z 219DEG 41KT 3617 7567 3587 7559 

HAIL...<.75IN
WIND...60MPH
 
$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:06 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 21, 2:06 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
206 PM EDT Tue Aug 21 2018

.SYNOPSIS...
A cold front will pass through eastern NC Wed night, becoming
stationary over the offshore waters this weekend, then
dissipating early next week. High pressure will pass to the
north Thu and Fri. The Bermuda high will extend into the area
beginning early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM Tue...Deep cyclonic flow will continue over much
of the Eastern US today coinciding with a plume of tropical
moisture characterized by PW values AOA 2" and 850 MB dewpoints
AOA 14C. While shear currently is marginal, it should increase
later this afternoon as a shortwave rotates through the mid
level trough. Since this is forecast to occur during peak
heating, both coverage and intensity of convection is expected
to increase this afternoon with forecast MUCAPES 2500-3000 J/kg
expected. This supports current SPC "Marginal" severe outlook
with damaging wind gusts the main threat, and also supports the
WPC forecast of a "Marginal" risk for excessive rains. The 00Z
NSSL-WRF indicates local rainfall amounts around 3" possible in
a short period of time which could produce flash flooding. No
change to forecast highs of 85 to 90.

&&

.SHORT TERM /WEDNESDAY/...
As of 4 am Tue...Similar conditions continue into the
evening. Upper trof axis approaches from the west, deep moisture
in place and vort energy passing through the southwest flow.
Will keep chance PoPs overnight. Lows will be in the mid to
upper 70s throughout.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 4 am Tue...Unsettle weather will continue Wednesday, then a
cold front will push through the area Wednesday night into Thursday.
Drier airmass will moves into the region Thursday and Friday
reducing the chances of precip to the immediate coastline. Diurnally
driven convection gradually increase this weekend and early next
week.

Wednesday...Sfc low currently located over the Midwest will continue
to strengthen and move into the Quebec, Canada by Wednesday with the
attendant cold front approaching the area from the west. Instability
increases with CAPE values reaching near 3500J/kg and 0-6 km shear
20-30 kt, meanwhile precip water will be approxly around 2 inches.
This will lead to isolated strong to severe thunderstorms with
possible damaging wind gusts and locally heavy rainfall Wednesday.
SPC has the area in Marginal Risk. Highs in the mid to upper 80s,
with lows in the 70s.

Wednesday night through Friday...The cold front will push through
the area Wednesday night into early Thursday morning, then stall
offshore through the weekend as strong high pressure builds in from
the northwest/north. A drier and pleasant airmass will be placed
over the region, while chances of precip diminishes Thursday and
Friday, though will continue sc/low chance pops along the coast near
axis of better moisture. Expect temps below normal, with highs in
the low to mid 80s and overnight lows in the 60s to low 70s.

Saturday through Monday...PoPs increases as the sfc high pressure
slides offshore this weekend and moisture increases across the area
for this weekend. Mostly expect diurnally driven showers and
thunderstorms each afternoon. Upper ridge will strengthen over the
area late weekend into early next week as surface high remains
centered just to the west. Temps will gradually warm with precip
chances returning to near climo.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /through 18Z Wed/...
As of 206 PM Tue...Predominantly VFR through today and tonight
with sub-VFR periods in scattered to numerous showers this
afternoon, with a lingering threat at inland sites into tonight.
Surface winds will remain out of the SW at less than 10 knots
tonight; guidance has hinted at some lower clouds/cigs at inland
sites but confidence is too low to include in TAFs for now.

Long Term /Wed through Sat/
As of 4 am Tue... Scattered showers and thunderstorms will produce
sub-VFR conditions with the heavier showers. A cold front will push
through the area Wednesday night and Thursday, with a drier airmass
moving into the area...leading to VFR conditions afterward.

&&

.MARINE...
Short Term /through tonight/
As of 945 AM Tue...The pressure gradient will tighten up across
the area today and tonight as an upper trof/surface cold front
approaches from the west. Winds will increase to 15-20 knots on
the coastal waters and Pamlico Sound today into tonight, and
10-15 knots elsewhere. Seas will build to 4-6 feet late tonight
into early Wed for the waters south of Oregon Inlet, so have
posted a Small Craft Advisory for those zones.

Long Term /Wed through Sat/
As of 4 am Tue...A cold front will approach the area
Wednesday and push through the waters Thursday then stall off
the coast into the weekend. Ahead of the cold front, SW winds
15-20 knots with higher gusts and seas building 4-6 ft south of
Oregon Inlet; SCA will be in effect during this time period.
Winds will then shift NE/E 5-15 kt Thursday and Friday, and by
Saturday easterly 5-10 kt. Seas will subside 2-4 ft Thursday and
Friday, then becoming 2-3 ft Saturday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 11 PM this evening to 1 AM EDT
     Thursday for AMZ152-154.
     Small Craft Advisory from 5 AM to 10 PM EDT Wednesday for
     AMZ156.
     Small Craft Advisory until 11 AM EDT Wednesday for AMZ135.
     Small Craft Advisory from 10 AM to 10 PM EDT Wednesday for
     AMZ158.

&&

SYNOPSIS...JME/HSA
NEAR TERM...JME/HSA
SHORT TERM...HSA
LONG TERM...BM
AVIATION...HSA/BM/MS
MARINE...JME/HSA/BM
Hazardous weather outlook, Aug 21, 4:44 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
444 AM EDT Tue Aug 21 2018

NCZ029-044>047-079>081-090>094-220845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
444 AM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected today. Isolated
strong to severe storms with gusty winds and locally heavy rain will
be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms are expected again Wednesday.
Isolated strong to severe storms with gusty winds and locally heavy
rain will be possible in the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-220845-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
444 AM EDT Tue Aug 21 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered to numerous thunderstorms are expected today. Isolated
strong to severe storms with gusty winds and locally heavy rain will
be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms are expected again Wednesday.
Isolated strong to severe storms with gusty winds and locally heavy
rain will be possible in the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 2:20 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
220 PM EDT TUE AUG 21 2018

NCZ046-047-081-211915-
Mainland Dare-Mainland Hyde-Tyrrell-
220 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HYDE...DARE AND
SOUTHEASTERN TYRRELL COUNTIES...

At 220 PM EDT, a strong thunderstorm was located near Fairfield, or
28 miles west of Stumpy Point, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Stumpy Point, Killkenny, Manns Harbor, Gum Neck, Kilkenny, Fairfield,
Mashoes, Gull Rock, Manteo, East Lake, Nebraska, Lake Landing,
Middletown, Fort Landing, Buffalo City, Lake Mattamuskeet and Frying
Pan Landing.

LAT...LON 3537 7605 3562 7636 3603 7586 3570 7557
TIME...MOT...LOC 1820Z 234DEG 29KT 3559 7623

Heden
Local storm report, Aug 21, 3:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
307 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     MARINE TSTM WIND 3 WNW EAST LAKE         35.90N 76.01W
08/21/2018  M46 MPH          AMZ131             NC   MESONET

            WEATHER-FLOW SITE WITH GUST OF 40 KNOTS.

&&

MS
Special weather statement, Aug 21, 3:08 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
308 PM EDT TUE AUG 21 2018

NCZ047-103-212015-
Mainland Dare-Outer Banks Dare-
308 PM EDT TUE AUG 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY...

At 307 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mashoes to near Stumpy Point.
Movement was northeast at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Kill Devil Hills, Stumpy Point, Southern Shores, Manns Harbor, Nags
Head, Mashoes, Manteo, Sanderling, Colington, Whalebone, Buffalo
City, Duck Coe Pier, Jockeys Ridge State Park, Roanoke Island
Festival Park, Wright Brothers National Monument, Nags Head Fishing
Pier, Avalon Pier, Wanchese and Outer Banks Fishing Pier.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3623 7577 3622 7558 3596 7545 3554 7586
      3598 7597 3612 7586 3610 7584 3607 7580
      3608 7579 3609 7574 3618 7576 3621 7577
      3622 7578
TIME...MOT...LOC 1907Z 214DEG 46KT 3597 7590 3568 7583

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:09 PM EDTAreal Flood AdvisoryMHXCraven, Jones, Onslow96 min
Aug 20, 9:04 PM EDTSpecial Weather StatementMHXDuplin, Lenoir56 min
Aug 21, 4:13 AM EDTSmall Craft AdvisoryMHX45 hr
Aug 21, 1:41 PM EDTSpecial Marine WarningMHX49 min
Aug 21, 2:20 PM EDTSpecial Weather StatementMHXDare55 min
Aug 21, 2:33 PM EDTSpecial Marine WarningMHX42 min
Aug 21, 3:07 PM EDTSpecial Marine WarningMHX53 min
Aug 21, 3:08 PM EDTSpecial Weather StatementMHXDare67 min
Aug 21, 4:00 PM EDTSpecial Marine WarningMHX30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.